Texas, 2020

Flooding in Texas, July 7, 2020

July 7, 2020 · NWS FWD · 5 events in 5 counties and zones

A complex of showers and thunderstorms formed along an outflow boundary from earlier convection and slowly moved southward across parts of Central and East Texas. Several reports of flooding were received throughout the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A complex of showers and thunderstorms formed along an outflow boundary from earlier convection and slowly moved southward across parts of Central and East Texas. Several reports of flooding were received throughout the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 7, 2:32 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 7, 2:32 AM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
332 AM CDT Tue Jul 7 2020

.SHORT TERM... /Issued 1226 AM CDT Tue Jul 7 2020/
/Overnight through Wednesday/

The large area of precipitation from earlier this evening
continues to diminish in intensity and coverage as it moves into
East Texas. In its wake, a relatively small area of more stable
air is in place just to the south of the Metroplex, but this will
likely recover fairly quickly. Satellite estimates of total
precipitable water continue to indicate >2" PWs extend back as far
west as Mineral Wells with a likely small reduction in the wake of
earlier precipitation.

A rough surface analysis indicates one main outflow boundary that
has pushed to the south of I-20 and is in the vicinity of Waco as
indicated by a tighter theta-e gradient and very subtle wind
shift. Farther to the north, another outflow boundary has pushed
to the northwest of the Metroplex. Our old synoptic front may be
lined up somewhere near the Red River, but this may be grasping
at straws. New convective development will likely be tied to weak
ascent associated with a weakness in the mid level height fields
and convergence along old outflows. This appears most likely from
the Metroplex southward during the remainder of the overnight into
the early morning hours. We've nudged PoPs just a touch farther
to the north and a little higher than the latest runs of the
HRRR/RAP and other high res guidance, based on the fact that there
does appear to be an old outflow boundary extending from Mineral
Wells to Fort Worth to Denton. We'll see if any convection can
develop along this feature overnight.

Otherwise, as we get into some heating of the day on Tuesday, we
should see another expansion of convection generally tied to the
same areas mentioned above. We'll have the highest PoPs right
along the I-20 corridor into East Texas. A gradual shift eastward
with convection is expected through the late afternoon and evening
hours. By Tuesday night into early Wednesday, the mid level height
weakness will shift to the east taking the plume of higher
moisture content with it. We'll hang on to some low PoPs overnight
Tuesday night and confine them to our far eastern counties on
Wednesday. Highs today will top out in the upper 80s and lower 90s
while they climb back into the mid 90s for Wednesday.

Dunn

&&

.LONG TERM... /NEW/
/Wednesday Night through next Tuesday/

A warming trend, with triple-digit heat by the weekend, is
expected across North and Central Texas as the upper level high
across the Southwest strengthens and expands east. Although model
guidance attempts to send a pair of impulses from the Central
Plains late this week and weekend, the upper level pattern should
keep our region free of precipitation as any convection moves
south/southeast along the periphery of the high.

Afternoon temperatures on Thursday and Friday will warm into the
mid to upper 90s, although our far western counties may reach the
century-mark on Friday. With dewpoints in the low to mid 70s, heat
index values will be near 104-108 degrees in a few locales on
Friday. As we head into the weekend, triple-digit high temperatures
and oppressive summer heat is expected due to the combination of
low-level southwesterly flow and subsidence from the upper level
high. Heat indices will range from the low 100s to near 112
degrees regionwide. A heat advisory will likely be needed for most
of North and Central Texas this weekend and possibly early next
week as the triple-digit heat persists into mid July.

Garcia

&&

.AVIATION... /Issued 1226 AM CDT Tue Jul 7 2020/
/6Z TAFs/

VFR will prevail through the overnight hours with a relative lull
in convective activity. We'll likely see some redevelopment of
showers and thunderstorms during the early morning hours mainly
from the Metroplex southward. We'll continue with the VCTS and
include a TEMPO for TSRA through mid morning. Additional showers
and thunderstorms are possible during the afternoon. It's a little
less certain that we'll see MVFR cigs during the morning so we'll
include those in the TEMPO with convective activity.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    88  75  94  78  96 /  70  20   5   0   0
Waco                89  75  95  76  98 /  60  20   5   0   0
Paris               83  73  89  74  92 /  40  20  30   5   0
Denton              87  75  93  76  95 /  40  20   5   0   0
McKinney            87  75  92  76  95 /  50  20  10   0   0
Dallas              89  76  94  78  96 /  80  20  10   0   0
Terrell             86  75  92  75  95 /  80  20  20   0   0
Corsicana           86  75  92  76  95 /  80  20  10   0   0
Temple              89  76  96  76  98 /  20  20   5   0   0
Mineral Wells       89  73  94  75  96 /  50  20   5   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

22/91
Hazardous weather outlook, Jul 7, 2:32 AM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
332 AM CDT Tue Jul 7 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-080845-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
332 AM CDT Tue Jul 7 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms are possible mainly along and
south of the I-20 corridor. Locally heavy rainfall and frequent
lightning will be the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are possible across East Texas on Wednesday.
Thunderstorms may produce strong gusty winds, brief torrential
downpours, and frequent lightning.

Very hot conditions are expected by the weekend with temperatures
reaching and exceeding 100 degrees. Afternoon heat indices will also
range from 105 to 112 degrees across North and Central Texas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Henderson

When
July 7, 4:15 AM CST to 3:00 PM CST
Where
Henderson County, 7.17 mi NE of Stockard to 5.94 mi NW of Crescent Hgts
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
32.356, -95.866

Several roads were closed or experienced flooding due to heavy rain across parts of Henderson County. Some areas received 4-6 inches of rain in less than 6 hours. Parts of Highways 175 and 19 near Athens experienced flooding problems. Also mentioned was HCRs 3918, 3910, and 3907. Two bridges were damaged due to flooding on HCRs 1500 and 1507 near Crescent Heights.

Flood, Anderson

When
July 7, 7:25 AM CST to 1:15 PM CST
Where
Anderson County, 3.2 mi NW of Tennessee Colony to 2.93 mi NNW of Tennessee Colony
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.864, -95.886

An emergency manager reported that Catfish Creek was running out of its banks.

Flood, Freestone

When
July 7, 7:35 AM CST to 4:15 PM CST
Where
Freestone County, 1.8 mi NE of Fairfield to 4.11 mi E of Butler
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.740, -96.150

An emergency manager reported water over U.S. Highway 84, just east of Fairfield. The water was reported to be several inches deep in spots between Fairfield and the Anderson-Freestone County Line.

Flood, Limestone

When
July 7, 10:30 AM CST to 3:15 PM CST
Where
Limestone County, 2.28 mi NNE of Frosa to 1.96 mi SW of Echols
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.662, -96.689

U.S. Highway 84 was reported to be underwater and shut down at Lazy Lou Crossing. Traffic was diverted to another route.

Flood, Bosque

When
July 7, 11:15 AM CST to 1:15 PM CST
Where
Bosque County, 1.8 mi WNW of Clifton to 0.54 mi SSW of Clifton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.794, -97.606

A report of street flooding in Clifton was relayed by broadcast media via social media.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905723, 905114, 905123, 905130, 905126.